Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 89, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 3, 2012, 4:54 PM EDT for 4 counties in Tennessee. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2012, 4:54 PM EDT (20:54 UTC)
- Expired
- Apr 3, 2012, 6:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Greene County, TN, Jefferson County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 31 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 4:58 PM EDT | TSTM WND DMG | 5 E Dandridge, TN | ONE TREE DOWN ON SWANNSYLVANIA RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
378
WUUS54 KMRX 032054
SVRMRX
TNC029-059-089-155-032200-
/O.NEW.KMRX.SV.W.0089.120403T2054Z-120403T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT TUE APR 3 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
GREENE COUNTY IN EAST TENNESSEE...
JEFFERSON COUNTY IN EAST TENNESSEE...
SEVIER COUNTY IN EAST TENNESSEE...
* UNTIL 600 PM EDT
* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
WEST OF NEWPORT...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
NEWPORT...PARROTTSVILLE...BYBEE...COSBY...CANEY BRANCH...
HARTFORD...DEL RIO...CEDAR CREEK AND ROUND MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3599 8354 3614 8329 3608 8323 3612 8325
3612 8322 3615 8322 3613 8318 3617 8319
3619 8315 3601 8277 3592 8281 3594 8289
3587 8289 3579 8296 3577 8299 3578 8308
3571 8326
TIME...MOT...LOC 2054Z 311DEG 14KT 3597 8327
$$
MJB1 follow-up statement
741
WWUS54 KMRX 032110
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT TUE APR 3 2012
TNC029-059-089-155-032200-
/O.CON.KMRX.SV.W.0089.000000T0000Z-120403T2200Z/
JEFFERSON TN-COCKE TN-SEVIER TN-GREENE TN-
510 PM EDT TUE APR 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR GREENE...SEVIER...COCKE AND JEFFERSON COUNTIES...
AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PARROTTSVILLE...OR 6 MILES EAST OF NEWPORT...MOVING
SOUTHEAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
HARTFORD...DEL RIO...CEDAR CREEK AND ROUND MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3599 8354 3614 8329 3608 8323 3612 8325
3612 8322 3615 8322 3613 8318 3617 8319
3619 8315 3601 8277 3592 8281 3594 8289
3587 8289 3579 8296 3577 8299 3578 8308
3571 8326
TIME...MOT...LOC 2110Z 311DEG 14KT 3595 8306
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:03 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 3, 3:03 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 303 PM EDT TUE APR 3 2012 .SHORT TERM (TONIGHT AND WEDNESDAY)... MUCH MORE CONVECTION THIS AFTERNOON THAN HAD YESTERDAY...THUS CHANCES OF PRECIP IN CHANCE CATEGORY THIS EVENING. MODELS AND HPC SUGGEST MCS WILL DEVELOP AND PROVIDE HIGH CHANCES OF RAIN DURING THE DAY WEDNESDAY ESPECIALLY NORTH...SO WILL GO WITH LIKELY POPS NORTH AND GOOD CHC POPS SOUTH. THE WEAK RIDGE OVER THE AREA IS BREAKING DOWN...NW FLOW REPLACED BY WEAK W FLOW ALOFT. WE WILL BE TRANSITIONING TO A WETTER REGIME FOR THE NEXT COUPLE OF DAYS AS UPPER LOW OVER THE WESTERN US ROLLS EASTWARD AND INTERACTS WITH A FRONT THAT IS NOW NEAR THE GREAT LAKES. FRONT WILL DROP SOUTH INTO KY DURING WEDNESDAY AND WILL CONTINUE ITS SOUTHWARD PUSH INTO THE EARLY EXTENDED PERIOD. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... A COLD FRONT WILL BE POSITIONED NEAR THE NORTHERN EXTREMITIES OF THE CWA WEDNESDAY NIGHT. THIS FRONT WILL SLOWLY DRIFT SOUTH ACROSS THE AREA AS A CLOSED UPPER LOW TRACKS FROM THE OZARKS TO THE CAROLINAS THROUGH THURSDAY NIGHT. HIGHEST POPS WILL TRANSITION FROM NORTHERN AREAS WEDNESDAY NIGHT TO SOUTHERN AREAS BY THURSDAY AFTERNOON/EVENING AS THE FRONT PUSHES THROUGH. LOW LEVEL CONVERGENCE NEAR THE BOUNDARY ALONG WITH GOOD UPPER DIVERGENCE AND FALLING 500 MB HEIGHTS WILL PROVIDE LIFT FOR LIKELY SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. CHANCE POPS CONTINUE INTO FRIDAY AS THE CLOSED LOW WILL BE CENTERED OVER THE SRN APPALACHIANS...THEN TAPER OFF BY FRIDAY AFTERNOON AS IT NEARS THE COAST. WHILE A THREAT OF SEVERE STORMS CANNOT BE RULED OUT THURSDAY...INSTABILITY LOOKS PRETTY LIMITED WITH DENSE CLOUD COVER THROUGH THE DAY...AND DEEP LAYER SHEAR LOOKS WEAK. A DEEP RIDGE WILL MOVE ACROSS THE REGION SATURDAY AND SUNDAY...PROVIDING MILD TEMPS AND MOSTLY SUNNY SKIES. BY MONDAY A DEEP CYCLONIC CIRCULATION BECOMES POSITIONED OVER ONTARIO...WITH A STRONG JET ACROSS THE OHIO VALLEY. THIS WILL PUSH A COLD FRONT THROUGH THE AREA AROUND MONDAY...WITH A MUCH COLDER AIR MASS BUILDING IN FOR TUESDAY. FROPA LOOKS DRY ON MONDAY WITH A DEEP NW FLOW PRECEDING THE FRONT. AGRICULTURAL INTERESTS WILL NEED TO KEEP AN EYE ON THE POTENTIAL FOR A LATE SEASON FROST OR FREEZE NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 62 82 61 75 53 / 30 40 40 70 70 KNOXVILLE MCGHEE TYSON AIRPORT, TN 60 79 59 72 51 / 30 60 50 70 60 OAK RIDGE, TN 60 80 59 72 51 / 30 60 50 70 60 TRI CITIES AIRPORT, TN 54 77 54 66 46 / 40 70 60 60 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GC/DGS
Hazardous weather outlook, Apr 3, 5:26 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 526 AM EDT TUE APR 3 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 526 AM EDT TUE APR 3 2012 /426 AM CDT TUE APR 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A FRONTAL BOUNDARY ACROSS THE AREA TODAY. SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... FRONTAL BOUNDARIES WILL LINGER IN THE SOUTHERN APPALACHIAN REGION THROUGH THURSDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO SEVERE EACH DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON THROUGH THURSDAY EVENING THIS WEEK. SON/TD
In the hours before
Special weather statement, Apr 3, 3:45 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT TUE APR 3 2012 TNZ013-032030- CAMPBELL TN- 345 PM EDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL COUNTY UNTIL 430 PM EDT... AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA FOLLETTE...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA FOLLETTE AND FINCASTLE. IN ADDITION TO SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
Special weather statement, Apr 3, 3:47 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 347 PM EDT TUE APR 3 2012 VAZ008-032030- WASHINGTON VA- 347 PM EDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 430 PM EDT... AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF QUARRY...OR 6 MILES SOUTHWEST OF SALTVILLE...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EMORY-MEADOW VIEW... GLADE SPRING...DAMASCUS AND KONNAROCK. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Local storm report, Apr 3, 4:14 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL RUTLEDGE 36.27N 83.52W
04/03/2012 E1.25 INCH GRAINGER TN PUBLIC
&&Special weather statement, Apr 3, 4:25 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 425 PM EDT TUE APR 3 2012 TNZ015-016-032115- HANCOCK TN-HAWKINS TN- 425 PM EDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS AND HANCOCK COUNTIES UNTIL 515 PM EDT... AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF ROGERSVILLE...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROGERSVILLE... SURGOINSVILLE...MCCLOUD...KEPLER...CHURCH HILL...OKOLONA AND MOUNT CARMEL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
Special weather statement, Apr 3, 4:49 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 449 PM EDT TUE APR 3 2012 TNZ040-041-070-032130- COCKE SMOKY MOUNTAINS TN-JEFFERSON TN-NORTHWEST COCKE TN- 449 PM EDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR COCKE AND JEFFERSON COUNTIES UNTIL 530 PM EDT... AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF NEWPORT...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEWPORT... PARROTTSVILLE...BYBEE...DEL RIO AND HARTFORD. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
Local storm report, Apr 3, 4:52 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 1 N GREENBACK 35.67N 84.18W
04/03/2012 E1.00 INCH LOUDON TN PUBLIC
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:08 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 37 min |
| Apr 3, 4:07 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 38 min |
| Apr 3, 4:10 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 50 min |
| Apr 3, 4:15 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon | 30 min |
| Apr 3, 4:29 PM EDT | Flash Flood Warning | MRX | Campbell | 3 hr |
| Apr 3, 4:39 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 36 min |
| Apr 3, 4:41 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 34 min |
| Apr 3, 4:56 PM EDT | Areal Flood Advisory | MRX | Grainger | 3 hr |
| Apr 3, 5:16 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 44 min |
| Apr 3, 5:29 PM EDT | Areal Flood Advisory | MRX | Scott | 2 hr |
| Apr 3, 5:40 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 50 min |
| Apr 3, 6:17 PM EDT | Areal Flood Advisory | MRX | Blount, Sevier | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.